Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173



Constructing subdivision rules from rational maps

Authors: J. W. Cannon, W. J. Floyd and W. R. Parry
Journal: Conform. Geom. Dyn. 11 (2007), 128-136
MSC (2000): Primary 37F10, 52C20; Secondary 57M12
Published electronically: August 14, 2007
MathSciNet review: 2329140
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deepens the connections between critically finite rational maps and finite subdivision rules. The main theorem is that if $ f$ is a critically finite rational map with no periodic critical points, then for any sufficiently large integer $ n$ the iterate $ f^{\circ n}$ is the subdivision map of a finite subdivision rule. This enables one to give essentially combinatorial models for the dynamics of such iterates.

References [Enhancements On Off] (What's this?)

  • 1. M. Bonk and D. Meyer, Topological rational maps and subdivisions, in preparation.
  • 2. J. W. Cannon, W. J. Floyd, and W. R. Parry, Finite subdivision rules, Conform. Geom. Dyn. 5 (2001), 153-196 (electronic). MR 1875951 (2002j:52021)
  • 3. J. W. Cannon, W. J. Floyd, R. Kenyon, and W. R. Parry, Constructing rational maps from subdivision rules, Conform. Geom. Dyn. 7 (2003), 76-102 (electronic). MR 1992038 (2004f:37062)
  • 4. J. W. Cannon, W. J. Floyd, and W. R. Parry, Expansion complexes for finite subdivision rules I, Conform. Geom. Dyn. 10 (2006), 63-99 (electronic). MR 2218641 (2007c:30048)
  • 5. J. W. Cannon and E. L. Swenson, Recognizing constant curvature groups in dimension 3, Trans. Amer. Math. Soc. 350 (1998), 809-849. MR 1458317 (98i:57023)
  • 6. A. Douady and J. H. Hubbard, A proof of Thurston's topological characterization of rational functions, Acta Math. 171 (1993), 263-297. MR 1251582 (94j:58143)
  • 7. J. Milnor, Dynamics in One Complex Variable: Introductory Lectures, Vieweg & Sohn, Braunschweig/Wiesbaden, 1999. MR 1721240 (2002i:37057)
  • 8. K. M. Pilgrim, Canonical Thurston obstructions, Adv. Math. 158 (2001), 154-168. MR 1822682 (2001m:57004)
  • 9. K. M. Pilgrim, Combinations of Complex Dynamical Systems, Springer Lecture Notes in Mathematics 1827, Springer-Verlag, Berlin Heidelberg New York, 2003. MR 2020454 (2004m:37087)
  • 10. D. Sullivan, Quasiconformal homeomorphisms and dynamics I. Solution of the Fatou-Julia problem on wandering domains, Ann. Math. 122 (1985), 401-418. MR 819553 (87i:58103)
  • 11. W. P. Thurston, Lecture notes, CBMS Conference, University of Minnesota at Duluth, 1983.

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2000): 37F10, 52C20, 57M12

Retrieve articles in all journals with MSC (2000): 37F10, 52C20, 57M12

Additional Information

J. W. Cannon
Affiliation: Department of Mathematics, Brigham Young University, Provo, Utah 84602

W. J. Floyd
Affiliation: Department of Mathematics, Virginia Tech, Blacksburg, Virginia 24061

W. R. Parry
Affiliation: Department of Mathematics, Eastern Michigan University, Ypsilanti, Michigan 48197

Keywords: Finite subdivision rule, rational map, conformality
Received by editor(s): March 15, 2007
Published electronically: August 14, 2007
Additional Notes: This work was supported in part by NSF research grants DMS-0104030 and DMS-0203902.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society